Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 25, NWS Midland/Odessa, TX

April 16, 2001Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 16, 2001, 11:17 PM CDT for Upton County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 16, 2001, 11:17 PM CDT (04:17 UTC)
Expired
Apr 17, 2001, 12:00 AM CDT
In force
43 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 53 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2001-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 931 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2001-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
931 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2485 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 170418
SVRMAF
TXC461-170500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1117 PM CDT MON APR 16 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UPTON COUNTY IN TEXAS

* UNTIL MIDNIGHT CDT

* AT 1117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 12 MILES NORTHEAST OF THE INTERSECTION OF SH
  329 AND FM 1492...MOVING SOUTH AT 10 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  THE INTERSECTION OF SH 329 AND FM 1492...KING MOUNTAIN AND RANKIN.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPHr CAN BE EXPECTED 
WITH THIS SEVERE THUNDERSTORM.  VERY HEAVY RAIN AND DEADLY LIGHTNING
ARE ALSO POSSIBLE.  

LAT...LON 3165 10222 3121 10228 3121 10180 3165 10194

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 9:52 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 16, 9:52 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
952 PM CDT MON APR 16 2001

HAVE SENT AN UPDATE (AND A CORRECTION...MEA CULPA) TO THE ZONES TO
HANDLE THE OVERALL TRENDS IN BOTH THE CONVECTION AND COLD FRONTAL
PASSAGE.  STRONG TO SEVERE CONVECTION OVER NORTHEASTERN ZONES EARLIER
THIS EVENING HAS WANED WITH LOSS OF SENSIBLE HEATING...AND STABLE
OUTFLOW FROM THESE STORMS HAS PUSHED WEST ACROSS MUCH OF THE PERMIAN
BASIN.  MAY SEE ENOUGH LIFT ALONG THE FRONT ACROSS THE NORTHERN ZONES
TO GIN UP SOME REDEVELOPMENT LATER TONIGHT...BUT THINK PRECIP CHANCES
WILL INCREASE TOWARD SUNUP AS POST-FRONTAL ISENTROPIC LIFT INCREASES
PER PREVIOUS FORECAST THINKING.  HAVE YANKED POSITIVE MENTION OF
SEVERE ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS FOR
THE REMAINDER OF TONIGHT GIVEN THE MESO'ED OUT AIRMASS...BUT COULD
SEE SOME STORMS CAPABLE OF PRODUCING MARGINAL HAIL.  LASTLY...AFTER
TALKING TO RFC FWD...WILL NOT ISSUE A FLW FOR BEALS CREEK AT
WESTBROOK...BUT INSTEAD KICK OUT A FFS HIGHLIGHTING THREAT TO LOW
WATER CROSSINGS.  LBB AND ABQ...WILL NOT SEND AN UPDATED AFP UNLESS
REQUESTED.  HOPE TO HAVE AN LSR OUT BY MIDNIGHT...70.
X
.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, Apr 16, 5:30 PM CDT, 5 hours 47 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 PM CDT MON APR 16 2001

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS WEST TEXAS AND SOUTHEASTERN
NEW MEXICO TONIGHT.  IN ADVANCE OF THIS FRONT...A MOIST AND UNSTABLE
AIRMASS IS IN PLACE.  SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE
ACROSS THE REGION...MAINLY FROM THE PERMIAN BASIN SOUTH INTO THE
LOWER TRANS PECOS.

.THREATS...

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT EAST OF A
SEMINOLE...KERMIT...TO FORT STOCKTON LINE.  LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS ARE THE PRIMARY SEVERE WEATHER THREAT.

A WEAK SURFACE BOUNDARY...STRETCHING FROM NEAR LAMESA...THROUGH
STANTON...TO NEAR RANKIN...WILL MOVE SLOWLY WEST THIS EVENING.
THE AIRMASS ALONG AND TO THE EAST OF THIS BOUNDARY IS MOIST AND
UNSTABLE.  A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING...MAINLY EAST OF A SEMINOLE...ODESSA...TO RANKIN LINE.
A STRONG COLD FRONT WILL MOVE INTO THE NORTHERN PERMIAN BASIN LATE
TONIGHT AND WILL REACH THE BIG BEND AND LOWER TRANS PECOS REGIONS OF
TEXAS BY DAYBREAK TUESDAY.  THUNDERSTORMS WILL BE POSSIBLE ALONG AND
AHEAD OF THIS FRONT...AND A FEW OF THESE STORMS COULD BECOME SEVERE
LATE TONIGHT.  CONDITIONS DO NOT APPEAR TO BE FAVORABLE FOR SUPERCELL
THUNDERSTORMS...CONSEQUENTLY THE THREAT OF TORNADOES APPEARS LOW AT
THIS TIME.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED EAST OF A SEMINOLE...
KERMIT...TO FORT STOCKTON LINE TONIGHT.

WIND...
STRONG WINDS WILL DEVELOP LATE TONIGHT IN THE GUADALUPE MOUNTAINS OF
WEST TEXAS AND SOUTHEAST NEW MEXICO.  MOTORIQSTS...ESPECIALLY THOSE
OPERATING HIGH PROFILE VEHICLES SUCH AS CAMPERS AND RECREATIONAL
VEHICLES...SHOULD EXERCISE CAUTION IF TRAVELING THROUGH GUADALUPE
PASS TONIGHT.

70
Special weather statement, Apr 16, 8:47 PM CDT, 2 hours 30 minutes before
TXZ045>048-050>053-061>063-069-070-DDHHMM-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
847 PM CDT MON APR 16 2001

SEVERE THUNDERSTORM WATCH 155 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES OF WEST TEXAS...

ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON...

THE THREAT OF SEVERE WEATHER HAS ENDED FOR THE ABOVE COUNTIES.
HOWEVER...THU@NDERSTORMS MAY REDEVELOP ACROSS THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS LATER TONIGHT.

70

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:45 PM CDTSevere Thunderstorm WarningMAFHoward45 min
Apr 16, 7:46 PM CDTSevere Thunderstorm WarningMAFGlasscock44 min
Apr 16, 8:02 PM CDTFlash Flood WarningMAFGlasscock, Howard118 min
Apr 17, 12:26 AM CDTSevere Thunderstorm WarningMAFReagan34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.